Dermatologists need “hands on” experience, researchers say at EADV 2017.
While novel therapies for melanoma are very beneficial to patients, dermatologists need to be mindful of the range of adverse effects that can occur, and should learn how to manage them through hands-on experience, Effie Soura, M.D. said here at the 26th European Academy of Dermatology and Venereology (EADV) Congress in Geneva.
“We should not be afraid to use these drugs,” said Dr. Soura, dermatologist-venereologist with Andreas Syggros Hospital in Athens, Greece.
“However, doctors should be vigilant for the appearance of adverse events - not only cutaneous adverse events, but all types of adverse events,” Dr. Soura said in an interview with Dermatology Times.
Being vigilant is particularly important for hospital-based dermatologists, since cancer patients with adverse events related to melanoma therapy may require a multidisciplinary approach. “If there is a good network and good communication between the oncologist and the dermatologist, then a lot of patients end up in the dermatological clinic to have their adverse events treated,” Dr. Soura said.
Evaluating dermatologic toxicity of the new drugs can be very confusing for a dermatologist; for example, clinical trials may use the term “rash” to refer to a broad range of conditions.
“There is actually a constellation of dermatological adverse events that are not very well depicted in clinical studies, mainly due to the fact that (the studies) are conducted by oncologists,” Dr. Soura said. “They are the ones who are (describing) the adverse events, and sometimes they can be misrepresented.”
Moreover, some of the common classifications of adverse events don’t yet include some of the skin adverse events associated with targeted cancer therapy and immunotherapy. Dr. Soura highlighted one resource that may help -TOXICAN, a tool that aims to improve grading of dermatologic adverse events of cancer treatments. A poster on TOXICAN was presented at the 13th Congress of the European Association of Dermato-Oncology (EADO) in May 2017.
While the impact of TOXICAN on clinical practice still needs to evaluated, its developers say it is designed to be easy to use in daily practice and help clinicians better grade and recognize maculo-papular rash, urticaria, and other dermatologic adverse events that may emerge during cancer treatment. The guide is based in part on the National Cancer Institute – Common Terminology Criteria for Adverse Events (CTCAE), and groups 32 dermatologic adverse events (including 12 that the developers say are newly described) into seven categories.
Unique side effect profiles
Each novel agent has a characteristic and sometimes unique safety profile. One example Dr. Soura shared is the BRAF inhibitor vemurafenib, which is associated with UVA-induced phototoxicity that can lead to painful blistering and sunburn. Ipilumumab, on the other hand, is often associated with a maculopapular rash that appears several weeks after therapy is started.
Combinations of novel drugs can create a whole new dimension to evaluating side effects. For example, the combination of BRAF inhibitor and MEK inhibitor can actually reduce toxic effects compared with BRAF inhibition alone, according to several studies, including a randomized phase II study of dabrafenib and trametinib vs dabrafenib alone. Conversely, the combination of ipilimumab and nivolumab was associated with more frequent Grade III-IV treatment toxicities, and topical agents for dermatologic adverse events were more commonly used with the combination, according to a review article cited by Dr. Soura.
Most Grade I/II dermatologic adverse events can be managed with standard treatments such as topical corticosteroids, Dr. Soura said, while Grade III/IV events might typically require more aggressive therapy and withholding of the melanoma treatment. To get up to speed on best practices, she recommends working closely with the network of clinicians on the patient’s health care team to help identify and manage side effects as appropriate.
It's a very new area and it's still developing, and we have a lot of adverse events [being observed] and published, so it's good to have hands-on experience,” Dr. Soura said. “Each patient is very different, so it has to be personalized.”